Couldn't find what you looking for?

TRY OUR SEARCH!

Hello,

I had my first seizure just over a month ago and I’m otherwise healthy 42 years old woman. I’m still going through necessary testing to determine what caused the seizure, but my neurologist was open with me and told me there is a realistic chance that it’s the brain tumor which caused that and might cause any potential seizure.

He thinks I should get on anti-seizure medication as soon as possible, but I have an older brother who is already on Tegretol for epilepsy he had since he was a child, and I’m just too scared of possible side effects. My neurologist did mention Dilantin as another option, but is it as effective as Tegretol is?

Loading...

Hello,

as far as effectiveness of both Dilantin and Tegretol is concerned, it varies greatly from the type of seizures they are used to manage, to the dosage and the time you've been using the medication.

Both Dilantin and Tegretol can have potentially very serious side effects, Dilantin causing various cardiovascular problems and Tegretol dermatological ones, so this is a decision you need to make with in-depth consultation with your neurologist.

Reply

Loading...

Hi,

hope you got at least some better diagnosis by now, but what seems odd to me is that your neurologist would go first for older generation medications such as Dilantin and Tegretol which do have some potentially very dangerous side effects attached to them.

It's far more common nowadays to use newer medication, especially in the case of non-epilepsy related seizures, such as Lamictal, keppra or Vimpat. It's not that these medications are side effects free, like most medications, but their side effects are not as dangerous and potentially permanent as the ones from older ones.

Reply

Loading...

if someone is having significant side effects from a seizure medication, we generally switch that person to another medication. The process of switching is sometime complicated depending on the medicine that is used.

Reply

Loading...